Aleve is used for the treatment of mild to moderate pain, inflammation and fever.
How to use
Take this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Do not crush, chew, or break an extended-release or enteric-coated tablet. Swallow the pill whole. The extended-release pill is specially made to release medicine slowly in the body. Breaking the pill would cause too much of the drug to be released at one time. The enteric-coated pill has a special coating to protect your stomach. Breaking the pill could damage this coating. Shake the oral suspension (liquid) well just before you measure a dose. To be sure you get the correct dose, measure the liquid with a marked measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one. If you take Aleve for a long period of time, your doctor may want to check you on a regular basis to make sure this medication is not causing harmful effects. Do not miss any scheduled visits to your doctor.
Drug Class and Mechanism
Aleve belongs to a class of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). Other members of this class include ibuprofen (Motrin), indomethacin (Indocin), nabumetone (Relafen) and several others. These drugs are used for the management of mild to moderate pain, fever, and inflammation. They work by reducing the levels of prostaglandins, chemicals that are responsible for pain, fever and inflammation. Aleve blocks the enzyme that makes prostaglandins (cyclooxygenase ), resulting in lower concentrations of prostaglandins. As a consequence, inflammation, pain and fever are reduced. Aleve was approved by the FDA in December, 1991.
Since Aleve is sometimes taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Store Aleve at room temperature away from moisture and heat.
Do not use any other over-the-counter cold, allergy, or pain medication without first asking your doctor or pharmacist. Many medicines available over the counter contain aspirin or other medicines similar to Aleve (such as ibuprofen or ketoprofen). If you take certain products together you may accidentally take too much of this type of medication. Read the label of any other medicine you are using to see if it contains aspirin, ibuprofen, or ketoprofen. Do not drink alcohol while taking Aleve. Alcohol can increase the risk of stomach bleeding caused by Aleve. Avoid prolonged exposure to sunlight. Aleve may increase the sensitivity of the skin to sunlight. Use a sunscreen and wear protective clothing when exposure to the sun is unavoidable.
Possible Side Effects
The most common side effects from Aleve are rash, ringing in the ears, headaches, dizziness, drowsiness, abdominal pain, nausea, diarrhea, constipation, heartburn, fluid retention and shortness of breath. Aleve also may cause stomach and intestinal bleeding and ulcers. Sometimes, stomach ulceration and intestinal bleeding can occur without any abdominal pain. Black tarry stools, weakness, and dizziness upon standing may be the only signs of the bleeding. People who are allergic to other NSAIDs should not use Aleve.
There are no adequate studies of Aleve in pregnant women. Therefore, Aleve is not recommended during pregnancy.